Alert archive / Oregon / High Surf Advisories in 2008
High Surf Advisory 2, NWS Medford, OR
NWS Medford, OR issued this high surf advisory at Jan 3, 2008, 9:20 AM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Jan 3, 2008, 10:00 AM PST. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jan 3, 2008, 9:20 AM PST (17:20 UTC)
- In effect from
- Jan 3, 2008, 10:00 AM PST
- Expired
- Jan 3, 2008, 3:19 PM PST
- In force
- 5 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 5.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2190 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 484 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this high surf advisory went out at Jan 3, 9:16 AM PST, 4 minutes earlier.
Area forecast discussion, Jan 3, 9:16 AM PST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
916 AM PST THU JAN 3 2008
.DISCUSSION...ISSUED QUICK UPDATES THIS MORNING FOR STRONG WINDS
DEVELOPING EAST OF THE CASCADES. KLMT REPORTED WIND GUSTS TO 58 MPH
EARLIER THIS MORNING. WENT WITH A HIGH WIND WARNING ALL ZONES EAST
SIDE. ALSO SOME GUSTY WINDS BREAKING THE INVERSION IN THE ROGUE
VALLEY THIS MORNING. AS A RESULT...WENT WITH A WIND ADVISORY HERE.
THIS HAS ALSO LED TO A FAST 8-DEGREE TEMPERATURE JUMP IN 1 MINUTE
HERE AT THE AIRPORT EARLIER THIS MORNING. INCREASED MAX TEMPS AS A
RESULT. WINDS SHOULD SUBSIDE JUST A BIT THIS EVENING AS THE FRONT
MOVES INLAND...BUT WITH NEXT SYSTEM FAST ON ITS HEELS...EXPECT
WINDS TO RAMP UP AGAIN LATE TONIGHT AND CONTINUE INTO FRIDAY. SO
CONTINUED WIND ADVISORIES AND WARNINGS THROUGH EARLY AFTERNOON
FRIDAY. NO OTHER CHANGES PLANNED THIS MORNING.
&&
.PREV DISCUSSION... /ISSUED 108 AM PST THU JAN 3 2008/
DISCUSSION...00Z NGM/NAM/GFS IN.
AND SO IT BEGINS. SOUTH WINDS ARE INCREASING ALONG THE
COAST...OVER THE RIDGES...AND IN THE SHASTA VALLEY AS THE FIRST OF
TWO FRONTS APPROACHES THE COAST. LIGHT PRECIPITATION IS CURRENTLY
BEING REPORTED AT BROOKINGS AND SHOULD COMMENCE EVERYWHERE ALONG
THE COAST ANYTIME NOW.
CURRENTLY A LONG WAVE UPPER TROUGH IS LOCATED OFFSHORE AROUND 14OW
AND A BROAD RIDGE IS CENTERED OVER THE GREAT PLAINS. THE PACIFIC
NORTHWEST IS CURRENTLY UNDER INCREASING SOUTHWEST FLOW ALOFT...A
GENERALLY STORMY PATTERN FOR THIS AREA.
THE RIDGE AND TROUGH WILL SLOWLY PROGRESS WEST...BUT AS IT DOES SO
A SERIES OF SHORT WAVES WILL EJECT FROM THE TROUGH AND SPEED
THROUGH THE AREA ON THE BRISK SOUTHWESTERLY FLOW. IT IS THESE
SHORT WAVES THAT WILL WREAK HAVOC ON THE AREA WITH STRONG WINDS
AND HEAVY SNOWS.
THE FIRST SHORT WAVE PUSHED A FRONT TO THE COAST BUT IT WEAKENED
AS IT DID SO AND THE FRONT STALLED NEAR THE COAST. A SECOND
STRONGER SHORT WAVE WILL MOVE ONSHORE LATER THIS MORNING AND THIS
WILL REJUVENATE THE FRONT AND PUSH IT INLAND. AS MENTIONED EARLIER
SOUTH WINDS ARE ALREADY INCREASING AND ONCE THE MOISTURE MOVES IN
ALL THE INGREDIENTS FOR THE UPCOMING STORM WILL BE IN PLACE.
PRECIPITATION WILL MOVE INLAND WITH THE FRONT TODAY. HEAVIER
SNOWFALL WILL COMMENCE TONIGHT AS STILL ANOTHER APPROACHING SHORT
WAVE INTENSIFIES THE STORM. SNOW LEVELS WILL INITIALLY BE AROUND
4000 FEET...LOWERING TO 3500 FEET NEAR MOUNT SHASTA BY THURSDAY
NIGHT. SNOWFALL AMOUNTS WILL BE MEASURED IN FEET RATHER THAN
INCHES OVER SISKIYOU COUNTY. THE HEAVY SNOW WILL CONTINUE THROUGH
FRIDAY WITH SNOW LEVELS IN THE 3500 TO 4500 FOOT RANGE. A COLD
FRONT WILL MOVE THROUGH FRIDAY EVENING AND HEAVY SNOW WILL
CONTINUE WITH SNOW LEVELS DROPPING TO 2500 FEET. STORM TOTALS
COULD EXCEED FIVE FEET OF SNOW THURSDAY THROUGH FRIDAY NIGHT OVER
WESTERN AND CENTRAL SISKIYOU COUNTY...ESPECIALLY FROM MOUNT SHASTA
TO MEDICINE LAKE AREA. THE CASCADES WILL SEE OCCASIONALLY HEAVY
SNOW THURSDAY NIGHT BUT HEAVIER SNOW WILL FALL THERE FRIDAY AND
FRIDAY NIGHT AS THE FLOW ALOFT BECOMES MORE WESTERLY...OPTIMIZING
OROGRAPHIC LIFT. THE KALMIOPSIS WILDERNESS AREA WILL ALSO SEE A
LOT OF SNOW...BUT SNOW LEVELS WILL REMAIN TOO HIGH IN THAT AREA TO
ISSUE ANY WATCHES/WARNINGS THERE.
SNOW SHOWERS WILL PERSIST THROUGH SATURDAY BUT THE INTENSITY WILL
DIMINISH A BIT. HOWEVER...WITH THE COLD AIR ALOFT MOVING IN...SOME
OF THE SHOWERS WILL BE QUITE INTENSE WITH THUNDER POSSIBLE ALONG
THE COAST BEGINNING FRIDAY NIGHT AND CONTINUING THROUGH
SUNDAY. THE MUCH WEAKENED LONG WAVE TROUGH WILL FINALLY MOVE
ONSHORE SUNDAY NIGHT. WHILE SHOWERS WILL PERSIST...THEY WILL BE MUCH
LESS INTENSE FROM SUNDAY NIGHT ON.
A SHORT WAVE RIDGE WILL MOVE IN SUNDAY NIGHT AND IT WILL PUSH A
WARM FRONT THROUGH THE AREA MONDAY NIGHT...RAISING SNOW LEVELS. THE
PATTERN FOR THE FIRST PART OF NEXT WEEK WILL BE A SERIES OF LOW
AMPLITUDE SYSTEMS MOVING THROUGH...EACH BRINGING SOME WIND AND
PRECIPITATION TO THE AREA BUT VALUES WILL BE BELOW WARNING
CRITERIA...EXCEPT POSSIBLY SOME MINIMAL GALES OVER THE COASTAL
WATERS.
AVIATION...VFR CONDITIONS WILL GIVE WAY TO MVFR CIGS/VSBYS WITH
ISOLD IFR CIGS/VSBYS LATER TONIGHT. WIDESPREAD IFR CONDITIONS WILL
DEVELOP OVER THE MOUNTAIN AREAS AND ALL OF SISKIYOU COUNTY FROM
THE CASCADES WEST LATER TODAY...WITH MVFR CONDITIONS AND SOME
AREAS OF VFR IN DOWNSLOPE AREAS IN THE WEST SIDE VALLEYS AND EAST
OF THE CASCADES.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 1 PM PST FRIDAY FOR ORZ029-ORZ030-ORZ031.
HIGH WIND WARNING UNTIL 7 PM PST THIS EVENING FOR ORZ021-ORZ022.
HIGH WIND WARNING FROM 4 AM TO 4 PM PST FRIDAY FOR ORZ021-ORZ022.
HIGH SURF ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR ORZ021-
ORZ022.
HIGH SURF ADVISORY FROM 4 AM TO 4 PM PST FRIDAY FOR ORZ021-
ORZ022.
HIGH SURF WARNING FROM 4 PM FRIDAY TO 9 PM PST SATURDAY FOR
ORZ021-ORZ022.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 1 PM PST
FRIDAY FOR ORZ027-ORZ028.
WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY
EVENING FOR ORZ027-ORZ028.
BLIZZARD WARNING UNTIL 10 PM PST SATURDAY FOR .
WIND ADVISORY UNTIL 1 PM PST FRIDAY FOR ORZ026.
CA...HIGH WIND WARNING UNTIL 1 PM PST FRIDAY FOR CAZ084-CAZ085.
BLIZZARD WARNING UNTIL 10 PM PST SATURDAY FOR CAZ080-CAZ082-
CAZ083.
HIGH WIND WARNING UNTIL 4 PM PST FRIDAY FOR CAZ081.
WINTER WEATHER ADVISORY FROM 4 AM FRIDAY TO 10 PM PST SATURDAY
FOR CAZ081.
PACIFIC COASTAL WATERS...GALE WARNING UNTIL 4 AM PST SATURDAY FOR PZZ350-PZZ356-PZZ370-
PZZ376.
HAZARDOUS SEAS WARNING UNTIL 4 PM PST SUNDAY FOR PZZ350-PZZ356-
PZZ370-PZZ376.
SPILDE/STOCKTONHazardous weather outlook, Jan 3, 4:23 AM PST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEDFORD OR 423 AM PST THU JAN 3 2008 ORZ021-022-041200- CURRY COUNTY COAST-SOUTH CENTRAL OREGON COAST- 423 AM PST THU JAN 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN CALIFORNIA .DAY ONE...TODAY HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM PST. SEE HIGH WIND WARNING PRODUCT FRO DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HIGH WIND WARNING IN EFFECT FROM 4 AM PST TO 4 PM PST FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ081-041200- CENTRAL SISKIYOU COUNTY- 423 AM PST THU JAN 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN CALIFORNIA .DAY ONE...TODAY HIGH WIND WARNING IN EFFECT FROM 10 AM PST. SEE HIGH WIND WARNING PRODUCT FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HIGH WIND WARNING CONTINUES TO 4 PM PST FRIDAY. A WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 4 AM PST FRIDAY TO 10 PM PST SATURDAY. SEE WINTER WEATHER PRODUCT FOR DETAILS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ080-082-083-041200- NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY- SOUTH CENTRAL SISKIYOU COUNTY-WESTERN SISKIYOU COUNTY- 423 AM PST THU JAN 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN CALIFORNIA .DAY ONE...TODAY BLIZZARD WARNING NOW IN EFFECT FROM 10 AM PST. SEE WINTER WEATHER MESSAGE FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY BLIZZARD WARNING CONTINUES TO 10 PM PST SATURDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ027-028-041200- SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES- SOUTH CENTRAL OREGON CASCADES- 423 AM PST THU JAN 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN CALIFORNIA .DAY ONE...TODAY WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 4 PM PST. SEE WINTER WEATHER MESSAGE FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WINTER WEATHER ADVISORY CONTINUES TO 1 PM PST FRIDAY. WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. GLASER
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 3, 3:53 AM PST | High Surf Warning | MFR | Coos, Curry, Douglas | 59 hr |
| Jan 3, 3:53 AM PST | High Surf Advisory | MFR | Coos, Curry, Douglas | 36 hr |
| Jan 3, 8:33 AM PST | Wind Advisory | MFR | Curry, Douglas, Jackson, Josephine | 28 hr |
Nearby
High Surf Advisories in Oregon, 2008Every high surf advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.